A very singular solution of the heat equation with absorption. (English) Zbl 0627.35046

The authors consider the nonlinear parabolic equation \((1)\quad u_ t- \Delta u+u^ p=0,\) \(t>0\), \(x\in {\mathbb{R}}^ n\) with condition \(u(x,t)>0\) on \({\mathbb{R}}^ n\times (0,\infty)\) and initial condition \(u(x,t)|_{t=0}=0\) for all \(x\in {\mathbb{R}}^ n\setminus \{0\}\). It is shown that the problem has a unique solution of the form \(u(x,t)=(1/t^{1/(p-1)})f(| x| /\sqrt{t})\) with a smooth function f(\(\eta)\) on [0,\(\infty)\) satisfying \(f'(0)=0\) and \(\eta^{2/(p-1)}f(\eta)\to 0\) as \(\eta\to \infty\). This solution u(x,t) is more singular than the fundamental solution of the heat equation \((1/(4\pi t)^{n/2})e^{-| x|^ 2/t}\) or the solution of nonlinear equation (1) with initial condition \(u(x,t)|_{t=0}=\delta (x)\) at the point (0,0).
Reviewer: L.Kaljakin


35K55 Nonlinear parabolic equations
35K15 Initial value problems for second-order parabolic equations
Full Text: DOI


[1] Abramowitz, M., & I. A. Stegun, Handbook of mathematical functions, National Bureau of Standards, 1964.
[2] Berestycki, H., Le nombre de solutions de certains problèmes semi-lineaires elliptiques. J. Funct. Anal. 40 (1981) 1–29. · Zbl 0452.35038
[3] Benguria, R., Brezis, H., & E. Lieb, The Thomas-Fermi-Von Weizsäcker theory of atoms and molecules, Comm. Math. Phys. 79 (1981) 167–180. · Zbl 0478.49035
[4] Brezis, H., Some variational problems of the Thomas-Fermi type, in Variational inequalities, Cottle, Gianessi, Lions ed. pp. 53–73,
[5] Brezis, H., Sem · Zbl 0562.35035
[6] Brezis, H., & A. Friedman, Nonlinear parabolic equations involving measures as initial conditions, J. Math. Pures et Appl. 62 (1983) 73–97. · Zbl 0527.35043
[7] Brezis, H., & E. Lieb, Long range potentials in Thomas-Fermi theory, Comm. Math. Phys. 65 (1979) 231–246. · Zbl 0416.35066
[8] Br · Zbl 0491.14013
[9] Brezis, H., & L. Veron, Removable singularities of some nonlinear elliptic equations, Arch. Rational Mech. Anal. 75 (1980) 1–6. · Zbl 0459.35032
[10] Haraux, A., & F. B. Weissler, Non-uniqueness for a semilinear initial value problem, Ind. Univ. Math. J. 31 (1982) 167–189. · Zbl 0465.35049
[11] Kamin, S., & L. A. Peletier, Large time behaviour of solutions of the heat equation with absorption, to appear, in Annali Scuola Norm Sup Pisa. · Zbl 0598.35050
[12] Krasnoselskii, M., Positive solutions of operator equations, Noordhoff, 1964.
[13] Peletier, L. A., & J. Serrin, Uniqueness of positive solutions of sem · Zbl 0516.35031
[14] Serrin, J., Private communication, 1971.
[15] Veron, L., Singular solutions of some nonlinear equations, Nonlinear Anal. 5 (1981) 225–242. · Zbl 0457.35031
[16] Weissler, F. B., Asymptotic analysis of an ODE and non-uniqueness for a semilinear PDE, to appear.
[17] Weissler, F. B., Rapidly decaying solutions of an ODE, with applications to semilinear elliptic and parabolic PDE’s, to appear.
[18] Kamin S. & L. A. Peletier, Singular solutions of the heat equaton with absorption (to appear). · Zbl 0607.35046
[19] Oswald L. Isolated positive singularities for a nonlinear heat equation (to appear); see also announcement in C. R. Acad. Sc. Paris.
[20] Esc
[21] B
[22] Galaktionov V. & S. Kurdyumov & A. Samarskii Dokl. Akad. Nauk SSSR 281 (1985), 23–28.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.